Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 40, NWS Jackson, MS

May 24, 2008Bolivar County, Washington County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 24, 2008, 5:19 PM CDT for Bolivar County, Washington County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 5:19 PM CDT (22:19 UTC)
Expired
May 24, 2008, 6:11 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Bolivar County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 242220
FFWJAN
MSC011-151-250015-
/O.NEW.KJAN.FF.W.0040.080524T2219Z-080525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF SHAW...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM HEAVY THUNDERSTORMS OVER THE WARNED            
  AREA...WHERE THREE TO FOUR INCHES OF RAIN HAS ALREADY FALLEN. THE  
  STORMS WERE NEARLY STATIONARY AND WILL PRODUCE ADDITIONAL HEAVY    
  RAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENOIT

ADDITIONAL RAINFALL AMOUNTS OF AROUND TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3367 9103 3372 9089 3363 9076 3341 9077
      3342 9093
TIME...MOT...LOC 2219Z 180DEG 0KT 3353 9078

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 242311
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT SAT MAY 24 2008

MSC011-151-242321-
/O.CAN.KJAN.FF.W.0040.000000T0000Z-080525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOLIVAR MS-WASHINGTON MS-
611 PM CDT SAT MAY 24 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON AND
BOLIVAR COUNTIES...

HEAVY RAIN HAS ENDED OVER SOUTHEAST BOLIVAR AND NORTHEAST WASHINGTON 
COUNTIES AND THE RISK FOR FLASH FLOODING HAS ENDED.

LAT...LON 3367 9103 3372 9089 3363 9076 3341 9077
      3342 9093
TIME...MOT...LOC 2311Z 180DEG 0KT 3353 9078

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:09 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 24, 4:09 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
409 PM CDT SAT MAY 24 2008

.DISCUSSION...SHORT TERM(TONIGHT THROUGH SUNDAY NIGHT) REMNANTS OF
THE UPSTREAM MCS REFORMING SEWD INTO THE NORTHERN THIRD OF MS THIS
AFTERNOON COMING DOWN THE E SIDE OF MID-UPPER RIDGE AXIS OVER
ARKLATX. EARLIER RUNS OF NCEP ARW/WRF 4KM BROUGHT THE COMPLEX SEWD
ALONG A BACKDOOR FRONTAL BOUNDARY THROUGH NERN THIRD OF MS AND THE
12Z NAM12 WAS SIMILAR BUT A LITTLE TOO FAST. KEPT RAISED POPS TO
LIKELY CATEGORY FOR NERN MS UNTIL 00Z THEN CHANCE POPS OVER ERN MS
DURING THE 00-03Z TIME FRAME. AIRMASS ANALYSIS INDICATES STRONG
INSTABILITY ACROSS THE AREA SBCAPES 4000+J/KG...MLCAPES 3000-3500
J/KG AND 7-500MB LAPSE RATES OF NEAR 6.5-7C/KM. HAVE INCLUDED GUSTY
WINDS FOR NERN MS WITH THE STORMS THROUGH THIS EVENING.

LATER TONIGHT...THE SURGE OF SLIGHTLY DRIER LOW LEVEL AIR PROGRESSES
SWD THROUGH THE CWFA WITH 850MB HIGH CENTER SETTING UP ACROSS CENTRAL
MS BY SUNDAY MORNING. THIS DRYING SHOULD FORCE THE AFTERNOON
CONVECTION ON SUNDAY FARTHER S TO INTERACT WITH THE SEA BREEZE EDGING
NWD FROM THE COAST. WILL KEEP POPS ON THE ISOLATED SIDE FOR SUNDAY
UNTIL SMALL SCALE FEATURES ARE BETTER RESOLVED. EVEN LESS ACTION
EXPECTED TO LINGER INTO SUNDAY EVENING WITH A MORE TYPICAL DIURNAL
SUMMER CYCLE BECOMING THE RULE.

LOWER MAX TEMPS THAN EXPECTED THIS AFTERNOON AS THE ELUSIVE 90F BEING
STUBBORN THIS YEAR. READINGS ONLY BOTTOM TONIGHT AND SUNDAY NIGHT FROM
ABOUT 68-73F WHILE HIGHS SUNDAY 88-93F. THE HOURLY CURVES WILL BE
FLATTENED OUT A BIT RESULT WITH IN/OUT STRATUS CLOUD LAYERS EARLY IN
THE MORNING HOURS./40/

LONG TERM(MEMORIAL DAY THROUGH SATURDAY)...FOR THE 12Z RUN MEDIUM RANGE
AND ENSEMBLES ARE IN GENERAL AGREEMENT WITH THE UPPER PATTERN FOR THE
PERIOD. UPPER RIDGE OVER THE REGION WILL MODIFY SOME AS CANADIAN
SHORT WAVE DEVELOPS AN UPPER TROUGH OVER THE EASTERN US...PUTTING THE
THE REGION IN NORTHWEST FLOW ALOFT. THIS WILL SEND A WEAK FRONT
THROUGH THE REGION AT MIDWEEK WITH A PRETTY GOOD CHANCE OF RAIN. BY
FRIDAY THE UPPER TROUGH WILL KICK OUT AS THE UPPER RIDGE DEVELOPS
FROM THE WEST. A SHORT WAVE WILL PUSH OUT OF SOUTHWEST CANADA...WHICH
WILL HELP AN UPPER TROUGH TO DEVELOP OVER THE CENTRAL PLAINS INTO THE
CENTRAL MISSISSIPPI VALLEY ON SATURDAY. THIS WILL WEAKEN SOME THE
UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY. AS FAR AS POPS ARE
CONCERN STICKING WITH CURRENT FORECAST POPS...WITH THE BEST POPS FOR
AROUND THE TIME FOR FRONTAL PASSAGE AT MIDWEEK. ALSO KEPT CLOSE TO
CURRENT FORECAST TEMPS FOR MONDAY AND MONDAY NIGHT. TEMPS FOR TUESDAY
THROUGH SATURDAY LOOKED TO BE ON TRACK. HIGHS WILL RANGE FROM THE
LOWER 80S TO LOWER 90S. LOWS WILL RANGE FROM THE LOWER 60S TO LOWER
70S./17/

PREVIOUS LONG TERM...MONDAY THROUGH SATURDAY...MEDIUM RANGE MODELS
ARE IN FAIR AGREEMENT WITH THE LONG TERM STARTING OUT WARMER THAN
NORMAL AND HUMID FOLLOWED BY A COLD FRONT PASSAGE BY MID WEEK THEN A
SLOW RETURN TO WARMER THAN NORMAL AND HUMID BY NEXT WEEKEND. THE
UPPER LEVEL HIGH WILL WEAKEN AND SHIFT WEST MONDAY WHILE THE SURFACE
SLIDES SOUTH WHILE RIDGING WEST ACROSS OUR CWFA THROUGH TUESDAY. THE
SLIGHTLY COOLER AND DRIER AIR ASSOCIATED WITH THE SURFACE HIGH
PRESSURE WEDGING DOWN THE EAST COAST WILL INITIALLY REMAIN EAST OF
OUR CWFA MONDAY...BUT FILTER INTO OUR SOUTHEAST TUESDAY. SURFACE DEW
POINTS IN THE LOWER 70S AND PWS IN EXCESS OF AN INCH AND A HALF
MONDAY WILL FUEL SCATTERED DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS BUT THEN BECOME LIMITED TO ISOLATED CONVECTION ONLY IN
THE NORTH TUESDAY. THERE WAS LITTLE SPREAD IN GUIDANCE TEMPS AND
POPS THROUGH TUESDAY. AN UPPER TROUGH WILL DEEPEN OVER THE EASTERN
CONUS TUESDAY AND WEDNESDAY WHILE THE UPPER LEVEL RIDGING REBUILDS
OVER THE CENTRAL CONUS. THIS WILL PLACE OUR REGION UNDER NORTHWEST
FLOW ALOFT AND HELP A WEAK COLD FRONT DROP THROUGH OUR AREA
WEDNESDAY. THE GREATEST CHANCE FOR WIDESPREAD RAIN THROUGH THE LONG
TERM IS EXPECTED WEDNESDAY WITH THE FRONT. THE 1030MB HIGH NORTH OF
THE COLD FRONT WILL WEAKEN AS IT SHIFTS EAST... BUT BE STRONG ENOUGH
TO PUSH THE COLD FRONT SOUTH OF OUR CWFA THURSDAY MORNING. DRY AIR
IN THE WAKE OF THE FRONT WILL PROVIDE DRY WEATHER LATE THURSDAY
MORNING THROUGH FRIDAY. VERY WEAK RETURN FLOW IS EXPECTED FRIDAY
AFTERNOON INTO SATURDAY. BOTH GFS AND ECMWF SHOW ANOTHER NORTHERN
STREAM SHORTWAVE TROUGH HELPING SEND ANOTHER COLD FRONT INTO THE
TENNESSEE VALLEY SATURDAY. THIS FRONT MAY HELP INCREASE RAIN CHANCES
AGAIN FOR SUNDAY. MEX TEMPS AND POPS WERE STUCK CLOSE TO FOR THE
LATER HALF OF THE PERIOD. /22/

&&

.AVIATION...BROKEN CLOUD LAYER 3-4K FEET SHOULD THIN OUT AND LIFT BY
02Z HOWEVER LEAVING VFR/MVFR PREVAILING FOR CENTRAL AND SRN PORTIONS
THROUGH THE OVERNIGHT. LOOK FOR SHRA/TSRA TO INCREASE THROUGH 02Z
MAINLY NE OF A CLEVELAND-GREENWOOD-MERIDIAN LINE BEFORE SUNSET AS
CONVECTION BUILDS SEWD. LOCAL IFR LIKELY WITH THESE STORMS BUT MOST
SHOULD EXIT CWFA BY 03Z TONIGHT LEAVING MVFR FOG VISIBILITIES/PATCHY
CEILINGS 08-13Z. VFR CONDITIONS SHOULD AGAIN RULE BY 15Z SUNDAY./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  93  71  88 /  13   9   9  37
MERIDIAN      67  92  69  87 /  29   9  10  38
VICKSBURG     70  94  72  91 /  13   9   8  34
HATTIESBURG   71  93  72  88 /  29  14  10  26
NATCHEZ       71  94  72  90 /  13   9   9  26
GREENVILLE    71  94  73  92 /  13   9   8  31
GREENWOOD     70  93  73  88 /  13   9   8  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 24, 2:44 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT MAY 24 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
244 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS
EVENING...MAINLY ACROSS THE HIGHWAY 82 CORRIDOR EAST OF THE
MISSISSIPPI RIVER BEFORE 9 PM. THE PRIMARY RISK FROM THE MOST INTENSE
STORMS WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS OF 50 MPH AND
POSSIBLY SMALL HAIL ALONG WITH BRIEF VERY HEAVY DOWNPOURS.

THE COMBINATION OF DAYTIME HEAT AND HIGHER MOISTURE LEVELS WILL FUEL
AN UNSTABLE ATMOSPHERE LEADING TO THE STRONGER STORMS WHICH SHOULD
ALL DIMINISH LATER IN THE EVENING.

OVERALL...THUNDERSTORMS SHOULD BE FEWER AND LESS INTENSE ON SUNDAY
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, May 24, 2:15 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SAT MAY 24 2008

MSZ018-019-025-242000-
BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-
215 PM CDT SAT MAY 24 2008

...STRONG THUNDERSTORM MOVING SOUTHEAST TOWARD PARCHMAN/ROME AREAS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTHWEST OF ROME AT 215 PM CDT...MOVING SOUTHEAST AT
15 MPH. THIS STORM COULD AFFECT THE PARCHMAN AREA AS WELL BY 235 PM
WITH DANGEROUS CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...GUSTY
WINDS TO 40 MPH AND BRIEF HEAVY RAINS UP TO ONE HALF INCH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN BOLIVAR...LEFLORE AND SUNFLOWER COUNTIES...INCLUDING THE
CITIES OF DREW...PARCHMAN AND RULEVILLE...SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, May 24, 4:22 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT SAT MAY 24 2008

ARZ075-MSZ018-019-025>027-034>036-242220-
CHICOT AR-BOLIVAR MS-SUNFLOWER MS-GRENADA MS-LEFLORE MS-CARROLL MS-
WASHINGTON MS-HOLMES MS-HUMPHREYS MS-
422 PM CDT SAT MAY 24 2008

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF NORTHWEST
MISSISSIPPI AND EXTREME SOUTHEAST ARKANSAS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF ITTA BENA AT 422
PM CDT...MOVING SOUTH AT 11 MPH.

OTHER STRONG THUNDERSTORMS AT 420 PM WERE DEVELOPING ACROSS OTHER
AREAS OF
BOLIVAR...SUNFLOWER...LEFLORE...CARROLL...GRENADA...HUMPHREYS AND
HOLMES COUNTIES. THESE STORMS WERE DRIFTING SOUTH OR SOUTHEAST
AROUND 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH ANY OF THESE STORMS. AN ISOLATED SEVERE
THUNDERSTORM THROUGH 600 PM IS POSSIBLE.

PEOPLE IN BOLIVAR...CARROLL...CHICOT...GRENADA...HOLMES...
HUMPHREYS...LEFLORE...SUNFLOWER AND WASHINGTON COUNTIES...INCLUDING
THE CITIES OF AVON...CLEVELAND...GREENVILLE...GREENWOOD...
INDIANOLA...ITTA BENA...LELAND...MOORHEAD...ROSEDALE...RULEVILLE AND
SHAW...SHOULD MONITOR THIS STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:13 PM CDTSevere Thunderstorm WarningJANLeflore62 min
May 24, 5:03 PM CDTSevere Thunderstorm WarningJANBolivar42 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningJANClay29 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha47 min
May 24, 6:35 PM CDTSevere Thunderstorm WarningJANWebster40 min
May 24, 6:45 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee45 min
May 24, 6:57 PM CDTSevere Thunderstorm WarningJANLeake48 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.